Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Des Moines, IA

June 12, 2000Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2000, 4:50 PM CDT for Dallas County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2000, 4:50 PM CDT (21:50 UTC)
Expired
Jun 12, 2000, 5:30 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:03 PM CDTTornado F0Perry, IABrief rope tornado
Jun 12, 5:05 PM CDTHail 1.75Perry, IA
Jun 12, 5:30 PM CDTTornado F0Minburn, IABrief rope tornado

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KDMX 122150
SVRDSM
IAC049-122230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 530 PM

* AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF DAWSON...OR ABOUT 39 MILES
  NORTHWEST OF DES MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PERRY AROUND 510 PM
  NEAR WOODWARD AROUND 520 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

FREQUENT DEADLY LIGHTNING IS OCCURRING. AVOID USING THE TELEPHONE OR
OTHER ELECTRICAL EQUIPMENT SUCH AS COMPUTERS AND TELEVISIONS.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 12, 3:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON JUN 12 2000

MAIN CONCERN IS SEVERE WEATHER THREAT TUESDAY AFTERNOON AND EVENING.
GENERALLY FOLLOWING AN ETA/AVN BLEND FOR THIS FORECAST.

SOME BETTER ORGANIZED CONVECTION NOW FIRING ALONG THE FRONTAL
BOUNDARY BISECTING OUR CWA. MOST OF THIS ACTIVITY SHOULD BE CONFINED
TO THE CENTRAL PORTION OF OUR AREA THROUGH EARLY EVENING. WILL KEEP
SCATTERED PRECIPITATION WORDING THROUGH THE EVENING AND CARRY
ISOLATED WORDING SOUTH OF FRONTAL BOUNDARY.

ON TUESDAY AREA LOOKS TO BE PRIMED FOR A SEVERE WEATHER EVENT. VERY
UNSTABLE AIR MASS WILL BE PRESENT. MODELS INDICATE THAT SOME INITIAL
WARM CAPPING LAYER AIR WILL SHIFT TO THE EAST ALLOWING A CORRIDOR OF
UNCAPPED AIR IN ADVANCE OF THE COLD FRONT MOVING INTO NORTHWEST IA
LATE AFTERNOON INTO EARLY EVENING. AGREE WITH KARX IN TAKING THE
SLOWER MOVEMENT OF THE FRONT AS VERY STRONG UPPER WINDS ON THE BACK
SIDE OF THE APPROACHING UPPER TROUGH SHOULD YIELD A SLOWER MOVEMENT.
BIG QUESTION TOMORROW IS WEATHER CONVECTION OVER WESTERN IOWA WILL
REMAIN CELLULAR OR QUICKLY DEVELOP INTO A SQUALL LINE. WINDS WILL BE
VERY CONDUCIVE TO ROTATING SUPERCELLS. ALSO WILL CELLS DEVELOP IN
ADVANCE OF THE FRONT OR WILL THE ONLY ACTION BE RIGHT ALONG THE
FRONT. IF IT IS THE LATER...THEN ACTION WOULD PROBABLY BE CONFINED
TO THE WESTERN CWA DURING THE LATE AFTERNOON AND HOLD OFF IN THE
EAST TIL THE EVENING. EITHER WAY...WE WILL PROBABLY HAVE SEVERE
STORMS. SO WILL KEEP GOOD CHANCE TO LIKELY GOING IN ALL AREAS
TUESDAY AFTERNOON AND NIGHT. COLD POOL AND A LITTLE QG FORCING ON
WEDNESDAY WILL NECESSITATE MENTION OF POPS ON WEDNESDAY. MOS TEMPS
LOOK FAIRLY GOOD.

IN THE EXTENDED...MRF CONTINUES TO SHOW A STRONG SYSTEM COMING
THROUGH FRIDAY. UPPER TROUGH OVER AREA SATURDAY SO WILL KEEP MENTION
OF SHOWERS ON SATURDAY.

.DSM...SEVERE THUNDERSTORM WATCH UNTIL 02Z6.

JAW

In the hours before

Special weather statement, Jun 12, 12:30 PM CDT, 4 hours 20 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT MON JUN 12 2000

...TODAY...
HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS NEAR 60 MPH
AND HAIL UP TO ONE INCH IN DIAMETER.

AREA OF CONCERN--ALL OF THE CENTRAL THIRD OF IOWA...ESPECIALLY THOSE
AREAS NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20.

TIMING--THIS AFTERNOON THROUGH 8 PM.

METEOROLOGICAL COMMENTS--A WARM FRONT CONTINUES TO EXTEND EAST TO
WEST ACROSS CENTRAL IOWA. THIS FRONT WILL SLOWLY LIFT NORTH
THROUGHOUT THE AFTERNOON AND EVENING. IN ADDITION...A WEAK UPPER
LEVEL DISTURBANCE ALONG THE MISSOURI RIVER WILL MOVE OVER THE STATE
TODAY. AN UNSTABLE AIRMASS PERSISTS OVER MUCH OF IOWA...ESPECIALLY
CENTRAL AND SOUTHERN PORTIONS OF THE STATE. A WEAK SMALL SCALE
SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST IOWA CONTINUES TO ENHANCE
CONVERGENCE ALONG THE FRONT...ESPECIALLY OVER CENTRAL IOWA. AS THE
UPPER DISTURBANCE TRAVERSES THE STATE...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY. WIND SPEEDS OVER THE
LOWER TEN THOUSAND FEET OF THE ATMOSPHERE REMAIN VERY LIGHT. THIS
WILL LIMIT THE MAIN ISOLATED SEVERE THREAT TO LARGE HAIL AND SUDDEN
DOWNBURST WINDS. IN ADDITION...THE SLOWER MOVEMENT OF THE STORMS
COULD PRODUCE SOME LOCALLY HEAVY RAINFALL.

SPOTTER PLANNING--SPOTTER AND AMATEUR RADIO GROUPS MAY BE NEEDED
DURING THE AFTERNOON AND EARLY EVENING HOURS.

...OUTLOOK FOR TUESDAY...
HAZARD--A FAST MOVING SQUALL LINE OF THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL AND THE POSSIBILITY OF TORNADOES.

AREA OF CONCERN--ALL OF CENTRAL IOWA.

TIMING--THIS LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ON
TUESDAY AFTERNOON AHEAD OF A COLD FRONT AND THE LINE WILL MOVE
SOUTHEAST THROUGH THE EVENING.

METEOROLOGICAL COMMENTS--A STRONG UPPER LEVEL SYSTEM ACCOMPANYING A
COLD FRONT WILL MOVE INTO VERY MOIST AND VERY UNSTABLE AIR OVER
IOWA.  INSTABILITY AND WIND SHEAR FACTORS ARE FORECAST TO BE HIGH AND
FAVORABLE FOR SEVERE WEATHER DEVELOPMENT OVER MUCH OF CENTRAL IOWA.

SPOTTER PLANNING--EMERGENCY MANAGERS MAY WANT TO BEGIN TO TAKE THE
NECESSARY PLANNING STEPS IN PREPARATION FOR THIS EVENT. AMATEUR
RADIO AND SPOTTER GROUPS SHOULD ALSO KEEP ADVISED ON THE LATEST
INFORMATION CONCERNING THIS EVENT.

JW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:27 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie18 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningDMXDallas28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.